weight gain after starting meds

Question

Hello, I have been on meds since December 7, 2004...I am taking reyataz, truvada, and norvir...since then my viral load dropped to undetectable and my CD4 count has gone up. Before I started meds I lost alot of weight, to the point that alot of people knew I was sick but did not know of what. I am 5'10 weighing at about 115lbs. Before my infection I was weighing somwhere between 155 and 160. Now that my CD4 cells are rising, I am still not gaining any weight. Is there anything that they can give HIV+ patients to help them gain weight that doesn't interfere with there meds or increase your chance in developing the disorder that causes you to lose weight in the arms and legs but gain weight in your back and stomach region?

Answer

Your post was from Feb 14th which is about 9 weeks after you started HAART and you have had the expected virologic response to this potent regimen. There is sometimes a delay in weight gain as immune function improves so probably no intervention will be necessary. But if you have not seen a nutritionist yet, then this should be arranged. Sometimes an objective assessment of diet and eating patterns can be helpful. I have some patients who have trouble holding weight and a careful dietary history will sometimes explain why and can lead to immediate changes that turn things around.

Since another 4 weeks has passed since your post if your weight is still not coming back there is probably a problem. There are medications which increase appetite like Megace, Marinol, certain antihistamines, and selected antidepressants. Androgenic steroids can build lean body mass, especially when combined with exercise. Growth hormone may increase lean body mass as well. But it is important to try and determine the reason why the weight is not coming back sometimes the HIV regimen may be producing a low grade loss of appetite and tweaking the cocktail may be the solution.

The disorder that causes body changes is lipodystrophy the combination that you are on is can potentially do this, but it is less likely than some others. At some point switching the Norvir and Reyataz to a NNRTI (Sustiva or Viramune) would be an option to simplify the regimen and likely lower the risk of lipodystrophy.

Thanks for posting and let us know how things go for you. Best of luck!